If You Take Effexor with MDMA Can You Get Serotonin Syndrome?
anonymous Asks ...
I have this friend who is on Effexor. She does MDMA sometimes. I thought this was a dangerous combo. She has done MDMA about 10 times already and says it is fine. How dangerous is this combination? Is this like a 1 in a million chance to get serotonin syndrome or is she really taking a big risk when she does this. If she gets serotonin syndrome, as long as she gets to a hospital in time will she be OK. So as long as she took the MDMA with other people who knew what to watch for then would that minimize the risks?
Dr. Stuart Shipko Says ...
The answer to your question is somewhat complex. The way in which MDMA works is not entirely clear because it affects multiple neurotransmitters besides serotonin, including dopamine and norepinephrine. It is known that MDMA causes an increase serotonin in the synapse. It is also known that taking serotonin affecting antidepressants (SRIs), such as Effexor, increase serotonin in the synapse by blocking reuptake of serotonin in the synapse. It turns out that the SRIs and MDMA both work to affect serotonin through the reuptake mechanism. The SRIs are thought to have a greater affinity for the reuptake mechanism and therefore block the effects of MDMA on this mechanism. Alternately, it is thought that the SRIs have already depleted the stores of serotonin and the MDMA cannot elicit a robust release of the neurotransmitter. Pretreatment with SRIs in people taking MDMA have shown that the MDMA has a less intense effect on people who have been taking SRIs. To my knowledge combining a drug like Effexor and MDMA does not result in serotonin syndrome. However, this is not to say that there might be other adverse effects and I do not endorse taking MDMA alone or with a SRI.